Virginia, 2007

Hail and Damaging Winds in Virginia, June 13, 2007

June 13, 2007 · NWS LWX · 8 events in 6 counties and zones

A series of weak surface low pressure troughs over the Mid Atlantic triggered numerous showers and thunderstorms across northern and central Virginia. Some of these storms became severe, producing damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A series of weak surface low pressure troughs over the Mid Atlantic triggered numerous showers and thunderstorms across northern and central Virginia. Some of these storms became severe, producing damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 13, 1:40 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 13, 1:40 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
240 PM EDT WED JUN 13 2007

.SYNOPSIS...

LOW PRESSURE IN THE WESTERN ATLANTIC WILL PROMOTE UNSETTLED
CONDITIONS THROUGH MIDWEEK. HIGH PRESSURE WILL THEN BUILD SOUTH
FROM NEW ENGLAND THURSDAY THROUGH SATURDAY BEHIND A BACK DOOR COLD
FRONT.

&&

.NEAR TERM /UNTIL 9 PM THIS EVENING/...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE NORTHERN TWO
THIRDS OF THE FORECAST AREA THROUGH 9 PM. ISOLATED CONVECTION
EARLY THIS AFTERNOON WILL INCREASE IN COVERAGE AS IT PUSHES SOUTH.
SEVERAL TRIGGERS AROUND THE FORECAST AREA THIS AFTERNOON.
FIRST...A MID LEVEL SHORT WAVE FROM THE GREAT LAKES WILL SWING
SOUTH FOR STROMS ACROSS THE WESTERN FORECAST AREA. FURTHER
SOUTH...TERRAIN CIRCULATIONS FROM LIGHT WINDS AND HIGH HUMIDITIES
HAVE ALREADY TRIGGERED STORMS OVER THE SHENANDOAH VALLEY. A MARINE
LAYER IS TRYING TO BUILD ACROSS THE EASTERN SHORE. AHEAD OF
THIS...STORMS HAVE ALREADY FIRED EAST OF INTERSTATE 95. THESE
TRIGGERS WILL CONTROL THE FOCUS OF THE NEAR TERM FORECAST. PRIMARY
THREAT TODAY...SIMILAR TO YESTERDAY...IS LARGE HAIL...BUT CANNOT
RULE OUT DAMAGING WINDS. WENT VERY CLOSE TO ADJMAV AND MOSGUIDE
FOR MOST EVENING GRIDS.

&&

.SHORT TERM /9 PM THIS EVENING THROUGH 6 AM THURSDAY/...

THREAT OF SEVERE WEATHER WILL DIMINISH QUICKLY AFTER SUNSET.
HOWEVER...MARINE LAYER WILL MOVE IN BEHIND THE STORMS. SIMILAR TO
LAST NIGHT...SHOWERS AND MOYBE AN ISOLATED THUNDERSTORM OR TWO
WILL FINALLY DISSIPATE AFTER MIDNIGHT...MAINLY OVER THE SOUTHWEST.
OTHERWISE...ISOLATED SHOWERS WILL BE POSSIBLE THROUGH MORNING.

&&

.LONG TERM /THURSDAY THROUGH WEDNESDAY/...

EASTERLY FLOW WILL PREVAIL THROUGH FRIDAY KEEPING THINGS RELATIVELY
COOL FOR THIS TIME OF THE YEAR. BY SUN...HIGH PRES BEGINS TO MOVE
OUT TO SEA WITH CUT OFF LOW OVR THE WRN ATL LIFTING TO THE NE INTO
THE CANADIAN MARITIMES. H5 HEIGHTS BEGIN TO RISE AS RIDGE OVR THE
MIDWEST MOVES EAST. THIS WILL PROMOTE A WARMING TREND OVR THE EAST
COAST STATES. ENOUGH INSTABILITY MON-TUE FOR WDLY SCT TSTMS MAINLY
WEST OF THE BLUE RIDGE. A STRONG UPPER LVL TROF WILL APPROACH THE
REGION WED-THU PUSHING A SIG CDFNT THRU THE AREA BY NEXT THU.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND
PUSH SOUTH THROUGH LATE EVENING. A MARINE LAYER WILL MOVE IN FROM
THE EAST BEHIND THE STORMS. LOW CLOUDS ARE THE MAIN THREAT...BUT
MVFR FOG IS ALSO A POSSIBILITY...ESPECIALLY AT TERMINALS THAT GET
RAIN THIS AFTERNOON AND EVENING. MARINE LAYER CLOUDS WILL
GRADUALLY LIFT TO ABOVE 3000 FT AROUND NOON.

&&

.MARINE...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS OVER THE MARINE
WATERS WILL PUSH SOUTH THROUGH THE EVENING. A MARINE LAYER WILL
MOVE IN THIS EVENING BEHIND THE STORMS. EASTERLY WINDS WITH THIS
MARINE LAYER WILL APPROACH SMALL CRAFT ADVISORY CRITERIA THIS
EVENING...BUT ITS MARGINAL. ALSO...WITH CONVECTION OVER THE
WATERS...HIGHER WINDS WILL BE ADDRESSED WITH MARINE WEATHER
STATEMENTS AND WARNINGS WHEN NEEDED. THEREFORE...WILL CARRY A
SOLID 15 KNOTS FOR THE NEEDED AREAS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

PRODUCTS...SAR/ROSA
Hazardous weather outlook, Jun 13, 1:35 PM EST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
235 PM EDT WED JUN 13 2007

ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-141000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
235 PM EDT WED JUN 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH THIS EVENING FOR
NORTHERN VIRGINIA...MARYLAND WEST OF THE CHESAPEAKE BAY...THE
EASTERN PAN HANDLE OF WEST VIRGINIA AND WASHINGTON DC AS WELL AS
THE TIDAL POTOMAC RIVER AND MARYLAND CHESAPEAKE BAY. LOCALLY
DAMAGING WIND GUSTS AND LARGE HAIL ARE THE PRIMARY RISK.

EASTERLY WIND GUSTS OUTSIDE OF THUNDERSTORMS WILL NEAR SMALL
CRAFT CRITERIA THIS EVENING ALONG THE TIDAL POTOMAC AND MARYLAND
CHESAPEAKE BAY.

WATER LEVELS WITHIN THE TIDAL POTOMAC RIVER AND MARYLAND
CHESAPEAKE BAY ARE FORECAST TO RISE 1 TO 2 FEET ABOVE ASTRONOMICAL
PREDICTIONS TONIGHT. MINOR COASTAL FLOODING MAY OCCUR AT
SENSITIVE LOCATIONS SUCH AS ANNAPOLIS AS A RESULT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ELEVATED WATER LEVELS WITHIN THE TIDAL POTOMAC RIVER AND MARYLAND
CHESAPEAKE BAY MAY PERSIST THROUGH THE END OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED FOR SEVERE WEATHER SUPPORT THIS
AFTERNOON. PLEASE RELAY ANY REPORTS OF SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE.

In the hours before

Local storm report, Jun 13, 2:04 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
304 PM EDT WED JUN 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             SILVER SPRING           39.00N 77.05W
06/13/2007  E0.88 INCH       MONTGOMERY         MD   TRAINED SPOTTER

            REPORTED AT US 29 AND UNIVERSITY BLVD.

&&

MANNING
Special weather statement, Jun 13, 2:07 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
307 PM EDT WED JUN 13 2007

DCZ001-MDZ009-VAZ053-054-131930-
DISTRICT OF COLUMBIA DC-MONTGOMERY MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-FAIRFAX VA-
307 PM EDT WED JUN 13 2007

...STRONG THUNDERSTORMS TO AFFECT THE DISTRICT OF COLUMBIA...
ARLINGTON...MONTGOMERY AND FAIRFAX COUNTIES...

AT 307 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 2 MILES EAST OF BRINKLOW TO SILVER SPRING TO
BURKE...MOVING SOUTHWEST AT 15 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH.

A LARGE PORTION OF NORTHWESTERN DISTRICT OF COLUMBIA...MONTGOMERY...
FAIRFAX... AND ARLINGTON COUNTIES INCLUDING THE CITIES OF FAIRFAX
AND FALLS CHURCH WILL BE AFFECTED BY THESE STORMS THROUGH 330 PM
EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS
ARE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT.

MANNING
Special weather statement, Jun 13, 2:10 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
310 PM EDT WED JUN 13 2007

MDZ016-131945-
CHARLES MD-
310 PM EDT WED JUN 13 2007

...STRONG THUNDERSTORMS TO AFFECT CHARLES COUNTY...

AT 310 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
NORTH OF NORTHWOOD...MOVING SOUTH AT 20 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

THE COMMUNITIES OF WALDORF...ST. CHARLES AND LA PLATA WILL BE
AFFECTED BY THIS STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT.

MANNING
Local storm report, Jun 13, 2:35 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
335 PM EDT WED JUN 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             BETHESDA                38.99N 77.12W
06/13/2007  E0.75 INCH       MONTGOMERY         MD   EMERGENCY MNGR

            NEAR ROUTE 29

&&

LASORSA
Local storm report, Jun 13, 2:43 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
343 PM EDT WED JUN 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             WHITE OAK               39.04N 76.99W
06/13/2007  E0.50 INCH       MONTGOMERY         MD   UNKNOWN

            DOWNED TREE ON NEW HAMPSHIRE AVENUE AND DOWNED POWERLINES
            IN THE NEIGHBORHOOD.

&&

LASORSA
Local storm report, Jun 13, 2:49 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
349 PM EDT WED JUN 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     WHITE OAK               39.04N 76.99W
06/13/2007                   MONTGOMERY         MD   UNKNOWN

            DOWNED TREE ON NEW HAMPSHIRE AVENUE.

&&

ROSA

The radar

The Sterling radar (KLWX), 16 km away, was scanning. The volume nearest the first event began at 19:51 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Fairfax

When
June 13, 2:50 PM EST to 3:02 PM EST
Where
Fairfax County, Reston to Herndon
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
38.970, -77.300

Hail, Fairfax

When
June 13, 3:07 PM EST to 3:09 PM EST
Where
Fairfax County, Reston to Herndon
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.970, -77.300

Hail, Fairfax

When
June 13, 3:10 PM EST
Where
Fairfax County, Chantilly
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.900, -77.430

Thunderstorm Wind, Loudoun

When
June 13, 3:23 PM EST
Where
Loudoun County, Dulles Intl Arpt
Measured
53 kt (61 mph) estimated gust
Reported by
ASOS
Coordinates
38.950, -77.450

An Automated Observation at Washington Dulles International Airport reported a wind gust of 53 knots (61 MPH).

Hail, Rappahannock

When
June 13, 5:15 PM EST
Where
Rappahannock County, 2 mi NE of Sperryville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.690, -78.224

Hail, Clarke

When
June 13, 6:02 PM EST
Where
Clarke County, Berryville
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
39.150, -77.970

Thunderstorm Wind, Shenandoah

When
June 13, 6:30 PM EST
Where
Shenandoah County, Strasburg
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.980, -78.370

Shenandoah County Emergency Management reported trees down in Strasburg, VA.

Thunderstorm Wind, Warren

When
June 13, 6:40 PM EST
Where
Warren County, Front Royal
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.920, -78.180

A power line was downed in Front Royal, VA.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39531, 39532, 39534, 39536, 39537, 39539, 39541, 39542.